What Happens During Neonatal Abstinence Syndrome (NAS)?
When a developing baby is born after ongoing, prenatal exposure to opiates/opioids (such as codeine, fentanyl, hydrocodone, oxycodone, heroin, morphine, etc), its nervous system becomes over stimulated.
The newborn infant is not only trying to transition to life outside of the womb, but it is also transitioning to a state where it no longer has exposure to the drug to which it has become addicted. As a result of being cutoff from this steady supply (whether from illicit use or by prescription), and no longer being fed opioids that have been passing through the placenta along with essential oxygen and nutrients, the baby experiences severe disturbances that often involve gastrointestinal, neurologic, vasomotor and respiratory systems.
NAS symptoms commonly include excessive high-pitched crying, abnormal fussiness, central nervous system hyper-irritability, trouble sleeping, loose bowels, skin discoloration (mottling), difficulties in feeding, and autonomic nervous system dysfunction. Some infants may experience seizures, or worse.
Questions about our products? Request information directly from a CAE Healthcare sales representative.